Warfarin: Risk of Anticoagulant-Related Nephropathy (ARN)

User Rating: 5 / 5

Star ActiveStar ActiveStar ActiveStar ActiveStar Active
 

 

Overview

Warfarin is an oral anticoagulant, which is used in the prevention and treatment of thromboembolic disorders such as deep venous thrombosis and pulmonary embolism. It inhibits the synthesis of Vitamin K dependent clotting factors, which include Factors II, VII, IX and X, and the anticoagulant proteins C and S.1,2

In Malaysia, there are currently 10 products containing warfarin registered with the Drug Control Authority (DCA).3

 

Background of Safety Issue

Based on the data from spontaneous case reports, clinical trials, and the literature, the European Medicines Agency (EMA) concluded that there is a causal association between warfarin and anticoagulant-related nephropathy (ARN) and warranted a product information update for all warfarin-containing products.4

ARN is an understudied form of acute kidney injury (AKI) caused by overanticoagulation [characterised by supratherapeutic international normalised ratio (INR) and haematuria].5-6 It is suggested that the pathogenesis of ARN is multifactorial. The central mechanism for ARN is that disruption of the glomerular filtration barrier causes glomerular haemorrhage, followed by the presence of red blood cell (RBC) casts within the renal tubules, causing tubular obstruction. There is also direct oxidative stress damage to the tubular epithelium by RBC.5,7-8 Other proposed mechanisms include vascular calcification and apoptosis caused by warfarin via inhibition of Gla matrix protein activation.5

A meta-analysis of four (4) cohort studies has revealed that ARN occurs in approximately 20.4% of patients undergoing anticoagulation therapy with warfarin, suggesting ARN is frequently underdiagnosed in clinical practice.5 Renal biopsy is required to confirm the diagnosis of ARN.5-7 However, renal biopsy is not always feasible for patients with severe kidney impairment and comorbidities and overly anticoagulated patients. Thus, the diagnosis is often presumptive, and the actual prevalence of ARN is possibly underestimated.6,8-9

There have been published case series of ARN reporting time-to-onset ranging from a few weeks to years after the introduction of warfarin.9-10 Patients with ARN have various degrees of renal recovery, but in a larger proportion of patients, the renal function did not recover despite normalisation of INR, particularly those with underlying chronic kidney disease.5-6,9-10 It is also noted in observational studies that the mortality rate in patients with ARN seems to be higher in observational studies compared to patients without ARN.5,10-11

Up to the present time, there is no specific consensus guideline for the management of ARN.8-9,12 Correction of coagulopathy and general supportive care are the mainstays.5-8 The use of N-acetylcysteine and corticosteroids have been reported in case reports and further evidence of their clinical efficacy is still needed.5,13

 

Adverse Drug Reaction Reports

Thus far, the NPRA has received 557 reports with 1,000 adverse events suspected to be related to warfarin-containing products, including haematuria (26), INR increased (60), and renal failure acute (1). No suspected cases of ARN following the use of warfarin have been reported directly to NPRA.14 However, there was one published local case report of ARN following the use of warfarin. The diagnosis of ARN was confirmed through renal biopsy in this case report of a 64-year old man who presented with excessive anticoagulation and acute AKI. The patient’s serum creatinine did not return to baseline level despite the recovery of INR to normal level upon discharge.12

 

Advice for Healthcare Professionals

  • Early recognition and prompt management of ARN are crucial for preventing this potentially serious complication.
  • ARN may occur within the first few months of warfarin use. Be aware of the risk of ARN during warfarin initiation, particularly in patients with risk factors such as pre-existing chronic kidney disease, advanced age (>60 years old), diabetes mellitus, hypertension, cardiovascular disease and heart failure.
  • Closely monitor renal function in patients with a supratherapeutic INR and haematuria (including microscopic). Suspect the diagnosis of ARN in patients with unexplained AKI and consider renal biopsy for a definitive diagnosis, if feasible.
  • When ARN is suspected, initiate prompt supportive treatment with temporary complete discontinuation of warfarin, when possible, or at least strict optimisation of anticoagulant therapy.
  • Report all suspected adverse events associated with products containing warfarin to the NPRA.

 

NPRA has completed a review of this safety issue and a directive [Ruj. Kami: NPRA.600-1/9/13 (4) Jld.1] has been issued for all registration holders of products containing warfarin to update the local package inserts and consumer medication information leaflets (Risalah Maklumat Ubat untuk Pengguna) to reflect this safety information.

  

References:

  1. National Pharmaceutical Regulatory Agency (NPRA). The Malaysian Product Registration Database (QUEST). Apo‐Warfarin local package insert [Internet]. 2017 Jun [cited 2022 March 1]. Available from: http://www.npra.gov.my (access restricted).
  2. National Pharmaceutical Regulatory Agency (NPRA). The Malaysian Product Registration Database (QUEST). Orfarin local package insert [Internet]. 2016 Nov [cited 2022 March 1]. Available from: http://www.npra.gov.my (access restricted).
  3. National Pharmaceutical Regulatory Agency (NPRA). QUEST3+ Product Search [Internet]. 2022 [cited 2022 March 1]. Available from: https://www.npra.gov.my
  4. European Medicines Agency (EMA). PRAC recommendations on signals adopted at the 27-30 September 2021 PRAC meeting [Internet]. 2021 Oct [cited 2022 March 1]. Available from: https:// ema.europa.eu/en/documents/prac-recommendation/prac-recommendations-signals-adopted -27-30-september-2021-prac-meeting_en.pdf
  5. Moura KB, Behrens PMP, Pirolli R, Sauer A, Melamed D, Veronese FV, Silva ALFA. Anticoagulant-related nephropathy: systematic review and meta-analysis. Clinical Kidney Journal. 2019;12(3):400–407. Available from: https://doi.org/10.1093/ckj/sfy133
  6. Mezue K, Ram P, Egbuche O, Menezes RG, Lerma E, Rangaswami J. Anticoagulation-related nephropathy for the internist: a concise review. Am J Cardiovasc. [Internet] 2020 [cited 2022 March 1];10(4):301-305. Available from: https://pubmed.ncbi.nlm.nih.gov/33224577/.
  7. Pannu AK, Vohra G, Agarwal P. Warfarin related nephropathy: a case report from a tertiary hospital of north India and review of literature. Int J Hematol Blo Dis. 2017;1(1). Available from: https://doi.org/10.15226/2639-7986%2F1%2F1%2F00104  
  8. Zeni L, Manenti C, Fisogni S, Terlizzi V. Acute kidney injury due to anticoagulant-related nephropathy: a suggestion for therapy. Case Reports in Nephrology. 2020;(6):1-5. Available from: http://dx.doi.org/10.1155/2020/8952670
  9. Mikiˇc TB, Kojc N, Frelih M, Aleš-Rigler A, Haler ZV. Management of anticoagulant-related nephropathy: a single center experience. J. Clin. Med. 2021;10(4):796. Available from: https://doi.org/10.3390/jcm10040796
  10. Brodsky SV, Satoskar A, Chen J, Nadasdy G, Eagen JW, Hamirani M, Hebert L, Calomeni E, Nadasdy T. Acute kidney injury during warfarin therapy associated with obstructive tubular red blood cell casts: a report of 9 cases. American Journal of Kidney Diseases. 2009;54(6):1121-1126. Available from: https://doi.org/10.1053/j.ajkd.2009.04.024.
  11. An JN, Ahn SY, Yoon CH, Youn TJ, Han MK, Kim SJ, Chin HJ, Na KY, Chae DW. The occurrence of warfarin-related nephropathy and effects on renal and patient outcomes in Korean patients. PLoS ONE. 2013;8(4): e57661. Available from: https://doi.org/10.1371/journal.pone.0057661
  12. Lee KT, Wan A Kammal WS, Kong BH. Anticoagulant-related nephropathy: a case report. Saudi Journal of Kidney Diseases and Transplantation. 2020;31(6):1403-1406. Available from: http://dx.doi.org/10.4103/1319-2442.308356
  13. Ng CY, Tan CS, Chin CT, Lim SL, Zhu L, Woo KT, Tan PH. Warfarin related nephropathy: a case report and review of the literature. BMC Nephrology. 2016;17:15. Available from: https://doi.org/10.1186/s12882-016-0228-4
  14. National Pharmaceutical Regulatory Agency. The Malaysian National ADR Database [Internet]. 2022 [cited 2022 March 1]. Available from: https://www.npra.gov.my (access restricted)

 

DISCLAIMER

This publication is aimed at health professionals. The information is meant to provide updates on medication safety issues, and not as a substitute for clinical judgement. While reasonable care has been taken to verify the accuracy of the information at the time of publication, the NPRA shall not be held liable for any loss whatsoever arising from the use of or reliance on this publication.

 

Written by: Ng Chiew Seng
Reviewed/Edited by: Choo Sim Mei, Lim Sze Gee, Noor'ain Shamsuddin, Dr Azuana Ramli

  

 

National Pharmaceutical Regulatory Agency (NPRA)

Lot 36, Jalan Universiti (Jalan Profesor Diraja Ungku Aziz), 46200 Petaling Jaya, Selangor, Malaysia.

  • Email: npra@npra.gov.my
  • Phone: +603-7883 5400
  • Fax: +603-7956 2924, +603-7956 7075

 

 

Image   Image   Image   Image  

DISCLAIMER

The Government of Malaysia and the National Pharmaceutical Regulatory Agency are not responsible for any loss or damage caused by the usage of any information obtained from this website.

Mobile Web :

Site Last Modified

  • Last Modified: Wednesday 23 November 2022, 14:35:45.
© Copyright 2022 . All Rights Reserved National Pharmaceutical Regulatory Agency NPRA

Search